Alert archive / Iowa / River Flood Warnings in 2024

River Flood Warning 4, NWS Sioux Falls, SD

May 2, 2024Cherokee County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 2, 2024, 8:50 AM CDT for Cherokee County, Iowa. It took effect at May 2, 2024, 9:01 PM CDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
May 2, 2024, 8:50 AM CDT (13:50 UTC)
In effect from
May 2, 2024, 9:01 PM CDT
Expired
May 15, 2024, 8:49 PM CDT
In force
13 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Cherokee (CHKI4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 2, 6:39 AM CDT, 2 hours 11 minutes earlier. Its key messages:

  • With up to 1-1.5" of rainfall fallen across portions of northwestern Iowa overnight by sunrise, there may be ponding of water on roadways and low-lying area, with some rises on the local rivers/streams.
  • Main area of showers and thunderstorms will move east this morning, with additional pop-up showers possible throughout the day.
  • Additional chances for scattered showers and thunderstorms return Friday night into Saturday, and again Monday night into Tuesday.
Area forecast discussion, May 2, 6:39 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
639 AM CDT Thu May 2 2024

.KEY MESSAGES...

- With up to 1-1.5" of rainfall fallen across portions of
  northwestern Iowa overnight by sunrise, there may be ponding
  of water on roadways and low-lying area, with some rises on
  the local rivers/streams.

- Main area of showers and thunderstorms will move east this
  morning, with additional pop-up showers possible throughout
  the day.

- Additional chances for scattered showers and thunderstorms
  return Friday night into Saturday, and again Monday night into
  Tuesday.

&&

.DISCUSSION...
Issued at 406 AM CDT Thu May 2 2024

Early morning radar shows showers and thunderstorms shifting
eastwards across the region, and as of 3 AM majority of the rainfall
is occurring east of the James River Valley. This activity is
occurring as an inverted trough is extending northwards into the
region, further aided by shortwaves moving around the cut-off upper
level low parked on the International Border. As the inverted trough
continues to shift eastwards, majority of the currently observed
rainfall will be pushing east of US 71 across SW Minnesota and NW
Iowa by the mid-morning hours. Soundings from across the region show
that the low-levels remain saturated throughout the day, and as
additional, albeit weaker, shortwaves move across the region,
another round or two of showers are possible throughout the day.
Given the saturated low-levels, not impossible to see some drizzle
falling out of the stratus deck during the morning hours.

Otherwise, a surface high pressure will be developing on the
backside of the exiting surface low pressure, which result in a
tightened surface pressure gradient leading to breezy winds
developing throughout the afternoon hours. Highest wind gusts are
expected along the central NE/SD border, where gusts into the mid
30s are possible, whereas elsewhere wind gusts into the mid 20s are
expected. Afternoon temperatures are expected to rebound up into the
mid 50s to lower 60s, possible mid 60s near the SD/IA/NE border.

We'll be watching a new surface low pressure develop under the
aforementioned cut-off upper level low, sending a cold front towards
the region. After early morning lows in the mid 30s to lower 40s,
with some patchy frost in central South Dakota, southwesterly winds
will advect warm air into the region out. Areas west of I-29 will be
the first to see the cold frontal passage, thus will see the coolest
high temperatures in the upper 50s to lower 60s. Areas well ahead of
the front are expected to reach back up into the mid 60s to lower
70s. The trough axis moves in quickly behind the cold front as it
pushes eastwards across the area throughout the afternoon hours, and
will lead to additional chances for scattered showers and
thunderstorms overnight into Saturday. Instability looks to remain
quite limited, with models showing a modest 200-500 J/kg of CAPE
available, so no severe weather is expected. Given little time for
moisture return since the last event, rainfall amounts are expected
to remain light, resulting in a 20 to 40% chance for a quarter inch,
lowest north of I-90 and highest south of I-90.

As a strong cut-off upper level low moves ashore onto the west
coast, upper level ridging will lead to dry conditions expected for
the rest of Saturday and throughout Sunday. Highs on Saturday will
fall into the lower to mid 60s, increasing on Sunday into the mid
60s to lower 70s.

The upper level ridging breaks down into Monday as the big trough
slides eastwards. The similarly strong surface low pressure will
continue warm air advection as we remain in the developing warm
sector, which will bring surface temperatures into the lower to mid
70s. Chances for showers and thunderstorms return Monday afternoon
as the surface low continues to move eastwards, with a strong cold
front moving across the region overnight into Tuesday. SPC has added
a 15% chance for severe thunderstorms south of the area, with
uncertainties on how north the instability is able to reach. Model
solutions continue to show that the cut-off upper level low will
stall out somewhere over the northern plains, which would result in
continued chances for scattered showers and thunderstorms.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 639 AM CDT Thu May 2 2024

Overnight showers are continuing to shift eastwards east of I-29,
with MVFR/IFR cigs building into the region. Lowered cigs will stick
around for most of the morning hours, begining to lift and clear for
areas west of I-29 by the late morning. For areas along and east of
I-29, lifting and clearing will occur from west to east throughout
the afternoon hours. Breezy easterly winds will weaken throughout
the morning hours, with winds strengthening again during the
afternoon hours with winds out of the west. Highest wind gusts are
expected along the central NE/SD border, where gusts into the mid
30s are possible, whereas elsewhere wind gusts into the mid 20s are
expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...APT
Hazardous weather outlook, May 2, 4:51 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Thu May 2 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
451 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Early morning showers and thunderstorms exit the region
throughout the morning hours. With up to 1-1.5" of rainfall fallen
across portions of northwestern Iowa overnight, there may be
ponding of water on roadways and low-lying area, with some rises
on the local rivers/streams.

Additional pop-up showers are possible throughout the day, though
only light accumulations are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for scattered showers and thunderstorms return
Friday night into Saturday, and again Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:50 AM CDTRiver Flood WarningFSDClay3 days
May 2, 9:33 AM CDTRiver Flood WarningFSDClay21 days
May 2, 2:06 PM CDTRiver Flood WarningFSDO'Brien24 hr

Nearby

River Flood Warnings in Iowa, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.